Kentucky, 2008

Damaging Wind and Lightning Strike in Kentucky, July 30, 2008

July 30, 2008 · NWS PAH · 2 events in 2 counties and zones

Scattered thunderstorms formed during the heat of the afternoon, aided by a weak surface trough that extended from northern Arkansas northeast across the Lower Ohio Valley. Tropical moisture combined with the slow movement of the storms resulted in locally very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms formed during the heat of the afternoon, aided by a weak surface trough that extended from northern Arkansas northeast across the Lower Ohio Valley. Tropical moisture combined with the slow movement of the storms resulted in locally very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 2:45 AM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 2:45 AM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT WED JUL 30 2008

.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST PACKAGE IS THE POTENTIAL FOR HEAVY
RAINFALL WITH WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON
THROUGH THURSDAY MORNING.

A TIGHT MID-LEVEL CIRCULATION...CURRENTLY SPINNING SLOWLY EASTWARD
ACROSS EASTERN KANSAS...WILL CONTINUE TO WOBBLE SLOWLY EASTWARD
TOWARD THE QUAD STATE TODAY AND THEN TAKE A SOUTHEASTWARD PATH
THROUGH THE REGION TONIGHT AND EARLY THURSDAY. ON THIS...THE 00Z
MODELS ALL PRETTY MUCH AGREE...SO CONFIDENCE IS QUITE
HIGH...ESPECIALLY FOR A CONVECTIVE EVENT.

CLUSTER OF CONVECTION THAT HAS RECENTLY DEVELOPED JUST NORTH OF
SOUTHERN ILLINOIS COUNTIES IS EXPECTED STAY NORTH OR JUST FLIRT WITH
AREAS NORTH OF INTERSTATE 64 THIS MORNING...BUT IN GENERAL ANY
ORGANIZED CONVECTIVE ACTIVITY SHOULD STAY TO OUR WEST AND NORTH
THROUGH THE DAY. WILL HAVE A RANGE OF POPS THIS MORNING FROM GOOD
CHANCE ALONG I-64...TO SLIGHT CHANCE IN THE SOUTH. FOR THIS
AFTERNOON...GFS AND NAM SOUNDINGS INDICATE SOME POTENTIAL FOR
DIURNALLY DRIVEN CONVECTION...SO WILL INCREASE POPS OVER THE REGION
THIS AFTERNOON...WITH LIKELY ALONG I-64 AND CHANCES ELSEWHERE.

TONIGHT ALL AVAILABLE GUIDANCE BRING THE AFOREMENTIONED MID-LEVEL
DISTURBANCE AND ASSOCIATED MOISTURE OVER THE QUAD STATE. MODEL
SOUNDINGS REVEAL PRECIPITABLE WATER OF 2-2.5 INCHES. WITH THIS
GROTESQUE COLUMNAR MOISTURE...AND WEAK FLOW ALOFT...HEAVY RAINFALL
WILL LIKELY BE A PROBLEM TONIGHT. WILL MENTION CATEGORICAL POPS WITH
HEAVY RAINFALL IN THE GRIDS/ZONES...BUT WILL NOT ISSUE AN FFA DUE TO
GENERALLY DRY CONDITIONS TO BEGIN WITH. IF DIURNAL CONVECTION GETS
CARRIED AWAY THIS AFTERNOON...THE DAY SHIFT MAY NEED TO CONSIDER A
FLOOD WATCH FOR TONIGHT AND EARLY THURSDAY.

ALL GUIDANCE EXCEPT THE 00Z GFS...LINGER THE MID-LEVEL TROUGH AXIS
OVER THE AREA INTO THURSDAY MORNING...WITH CONTINUED CONVECTIVE
ACTIVITY...ESPECIALLY OVER THE SOUTHERN AND EASTERN PORTIONS OF THE
AREA. ACCORDINGLY...WILL HAVE GOOD CHANCE POPS IN THE NORTH AND
LIKELIES IN THE SOUTH THROUGH 18Z. THEREAFTER...20-40 POPS FROM
NORTHWEST TO SOUTHEAST SHOULD COVER THE SITUATION.

COULD NOT ARGUE WITH HPC QPF THROUGHOUT THE EVENT...WHICH GIVES MOST
LOCATIONS AROUND AN INCH TOTAL. HOWEVER...WITH THE INTENSE
STORMS...THIS MUCH MAY FALL IN JUST A HALF HOUR OR SO. SOME
LOCATIONS MAY SEE 2 TO 3 INCHES...BUT THE AVERAGE WILL LIKELY BE
AROUND AN INCH FOR THE ENTIRE AREA.

WITH PLENTY OF SUNSHINE EXPECTED OVER ALL BUT FAR NORTHERN PORTIONS
OF THE AREA AT LEAST THROUGH THE MORNING...SIDED WITH THE WARM SIDE
OF GUIDANCE IN MOST LOCATIONS TODAY. HIGHS WILL GENERALLY BE IN THE
LOW TO MID 90S AREAWIDE. THIS COUPLED WITH HUMIDITY WILL RESULT IN
HEAT INDICES IN THE 100 TO 105 RANGE. THIS WILL BE HEADLINED IN THE
ZONES. FAVORED THE COOLER MAV GUIDANCE TONIGHT...AND THEN FOLLOWED
CONSENSUS FOR THE REMAINDER OF THE SHORT TERM FORECAST.

BEHIND THE SYSTEM...ALL MODEL GUIDANCE BUILDS THE MID/UPPER LEVEL
RIDGE BACK OVER THE AREA QUICKLY. TEMPERATURES WILL REMAIN
HOT...WITH MID AND EVEN SOME UPPER 90S POSSIBLE BY SATURDAY OR
SUNDAY. TONIGHTS RAINFALL WILL LIKELY HOLD THE TEMPERATURES BACK A
BIT THURSDAY AND FRIDAY. HEAT INDICES WILL APPROACH ADVISORY LEVELS
SATURDAY THROUGH MONDAY. THIS WILL BE MENTIONED IN THE HWO.

&&

.AVIATION...
FOR THE 12Z WEDNESDAY ROUTINE TAF FORECAST ISSUANCE... PLAN TO KEEP
VFR CLOUD DECK/CEILING AT OR ABOVE 8KFT AGL THROUGH AT LEAST 01Z
THURSDAY FOR ALL TAF LOCATIONS...WITH MVFR VISIBILITY RESTRICTION
DUE TO HAZE NEAR KEVV/KOWB AFT 00Z.

A MINOR MENTION OF VICINITY SHOWERS WAS LEFT IN THE KEVV/KOWB TAF
SITES BETWEEN 11-17Z TIME FRAME TODAY...AS MESOSCALE SHOWER ACTIVITY
IS EXPECTED TO DIE OUT NEAR THESE TAF SITES DURING THE MORNING.

INTERMITTENT VFR VISIBILITY SHOWERS WERE INTRODUCED IN THE KCGI/KPAH
TAF SITES AS THE MAIN WEATHER SYSTEM APPROACHES WEDNESDAY EVENING.

FOR THE LAST 6 HOURS OF THE FORECAST /06-12Z THURSDAY/ PLANS ARE TO
INTRODUCE VFR CEILINGS /4-6KFT AGL/ WITH CATEGORICAL SHOWERS AT ALL
OF THE TAF SITES WITH INTERMITTENT IFR CEILINGS /1-2KFT AGL/ AND
MVFR VISIBILITIES /3-5SM/ WITH THUNDERSTORMS...SHOWERS AND FOG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC....DRS
AVIATION..KES
Hazardous weather outlook, Jul 30, 3:39 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
439 AM CDT WED JUL 30 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
439 AM CDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
QUAD STATE TODAY. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREAT.

MOISTURE WILL INCREASE OVER THE REGION TONIGHT...RESULTING IN
WIDESPREAD THUNDERSTORMS WITH THE POTENTIAL FOR TORRENTIAL
RAINFALL. RAINFALL AMOUNTS WILL AVERAGE AROUND AN INCH THROUGHOUT
THE AREA...BUT 2 TO 3 INCH AMOUNTS WILL BE POSSIBLE IN SOME LOCAL
AREAS. SOME LOCALIZED FLOODING PROBLEMS MAY RESULT.

HEAT AND HUMIDITY THIS AFTERNOON WILL COMBINE TO PRODUCE HEAT
INDEX VALUES IN THE 100 TO 105 DEGREE RANGE OVER THE SOUTHERN HALF
OF THE QUAD STATE.

A RIVER FLOOD WARNING REMAINS IN EFFECT ALONG THE MISSISSIPPI
RIVER NEAR CAPE GIRARDEAU. REFERENCE THE LATEST FLOOD STATEMENTS
FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH HEAVY RAINFALL WILL GRADUALLY COME TO AN END
FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY THURSDAY. SOME
LOCALIZED FLOODING PROBLEMS MAY LINGER THROUGH THE DAY.

A RIDGE OF HIGH PRESSURE ALOFT WILL BRING AN EXTENDED STRETCH OF
HOT AND HUMID CONDITIONS TO THE QUAD STATE FRIDAY THROUGH AT LEAST
MONDAY. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 FRIDAY AND
SATURDAY...AND WILL EXCEED 105 DEGREES SUNDAY AND MONDAY.

FLOODING ALONG THE MISSISSIPPI RIVER NEAR CAPE GIRARDEAU WILL
CONTINUE. REFER TO THE LATEST WARNINGS AND STATEMENTS FOR DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY HEAVY RAINFALL OR FLOODING THEY ENCOUNTER
TODAY THROUGH THURSDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
July 30, 1:50 PM CST
Where
Hopkins County, Madisonville
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.330, -87.500

A wind gust to 60 mph was measured in the southern part of Madisonville. Large tree limbs were down, blocking a few roads and damaging a fence. A small porch on a restaurant was damaged, along with a gazebo.

Lightning, Muhlenberg

When
July 30, 2:30 PM CST
Where
Muhlenberg County, Beech Creek
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.180, -87.070

A lightning strike and the resulting fire totalled a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113525, 113535.